A dry cough is the most common adverse effect of angiotensin converting enzyme (ACE) inhibitors, even if it is not particularly serious. Controlled studies have suggested that the incidence may eventually be as high as 20% and the problem seems to occur much more often in women.
Mechanism of ACE inhibitor cough:
The mechanism of the cough associated with ACE inhibitor treatment is unrelated to inhibition of the renin-angiotensin system because treatment with angiotensin receptor blockers and renin inhibitors has not caused similar problems. Other substrates of ACE have been implicated, and the side effect has been linked in particular to an accumulation of bradykinin or tachykinins in the airways with consequent stimulation of vagal afferents that subserve the cough reflex, particularly the non-myelinated or C fibres. Some of the effects of bradykinin in particular may be due to secondary activation of prostaglandins (PG), especially PGE2 and PGI2. Anecdotal evidence that cyclooxygenase inhibitors prevent the cough has not been sustained in well controlled clinical trials, but recent evidence suggests that inhaled cromoglycate may have a significant inhibitory effect. The mechanism of action of cromoglycate is not well understood but evidence of inhibition of local neural reflexes has been inferred, mostly from animal studies. The observation seems unlikely to have much practical benefit for it is difficult to envisage routine use of an inhaled agent to prevent a drug side effect. The question of whether ACE inhibitors are safe in patients with asthma is still open, and most rechallenge studies have shown little effect on lung function. Data from one large-scale surveillance study suggest that a few individuals may experience dyspnoea and wheezing but no causal relationship has been established.
Delineation of the mechanism of the ACE inhibitor cough may lead to a better understanding of the mechanism of cough in inflammatory airways disease.
© Lippincott-Raven Publishers.